Opioids can harm you. That's why we are sharing safer use tips to reduce the harms you or someone you love may experience when using opioids. While these tips won’t eliminate all dangers of opioids, they will lower your chances of an overdose, infection, or other bad outcome. The purpose of these tips is to keep people who use opioids alive and well.
Tips to protect yourself
- Come up with an overdose plan. Talk to family members and friends about what they can do to help you in case of an overdose.
- Naloxone/NARCAN® saves lives. Naloxone/NARCAN® is the overdose reversal drug. Carry it with you. Let others know you have it. A trusted family member or friend can administer naloxone/NARCAN® to save your life. It can take more than one dose of naloxone/NARCAN® to reverse an overdose.
- It’s dangerous to take opioids when you are alone. If a trusted family member or friend is around and alert, they can look for the signs of an overdose and administer naloxone/NARCAN® should an overdose occur. If a trusted family member or friend is not available, call Never Use Alone.
- Mixing drugs is risky. Combining opioids with other drugs, including alcohol, puts you at greater risk for an overdose.
- Consider your physical health. People living with asthma or other breathing problems, kidney issues, liver issues, and HIV are at high risk for an overdose.
More tips for people who are prescribed opioids
- Limit your use of the medicine. Unlike antibiotics where taking the entire course of medication is necessary, you should stop taking opioids as soon as your pain subsides. Take only the dose prescribed on the schedule prescribed.
- Don't share your medicine. Opioids were prescribed to you based on your unique needs. A recommended dose for one person could be harmful to another person.
- Safely store your medicine. Leaving opioids on counters or in easily accessible medicine cabinets can lead others to take your opioids without your knowledge. Store your opioids in a safe place out of reach of children and pets. The best spot is a locked box or cabinet.
- Safely dispose of leftover medicine. There is no need to hang onto opioids you did not take. If your pain returns, that's because your body likely has not fully healed and you may need other help to fully recover. Take leftover opioids to a drug drop box.
More tips for people who use other opioids
- Fentanyl test strips are legal. Fentanyl test strips can be used to check for the presence of fentanyl in drugs. They are available for free at many locations in Wisconsin. Learn more about fentanyl test strips.
- Injecting opioids is dangerous. Injecting opioids can increase the risk of overdose and infection. Reusing needles and supplies or sharing them with others increases the chance of a negative outcome, such as contracting hepatitis C or HIV. Not sanitizing the injection site beforehand can lead to infection.
- Opioids can act fast on your brain and body. This can put you at greater risk of an overdose. People who don’t regularly consume opioids can be at greater risk of an overdose. Those who use opioids from an unknown source are also at greater risk of an overdose if they consume too much.
- Your health matters. Overall health impacts the risk of an overdose. Dehydration, lack of sleep, and hunger can increase the likelihood of an overdose.
You can reverse an opioid overdose if you know what to do and you act in time. Whether you use opioids, love someone who does, or just care about the people in your community, it’s important to be prepared if you encounter someone who is experiencing an opioid overdose.
Carrying NARCAN® can save lives. NARCAN® is the nasal spray version of naloxone, the drug that blocks the harmful effects of opioids on the brain. It is specific to opioids. If opioids are not involved with the overdose, it will not cause any harm.
Where can you get NARCAN®
NARCAN® is widely available in Wisconsin.
- It can be purchased over-the-counter at many stores with pharmacies, including CVS, Walgreens, Walmart, Metro Market, and Pick 'n Save.
- It can be purchased without a prescription through pharmacists at many pharmacies.
- It is available at no cost to people who attend a free training session offered by the dozens of agencies participating in the NARCAN® Direct Program.
- It is available at no cost through vending machines placed in many public locations.
Use the map below to find out where you can get NARCAN® or view a spreadsheet of all the locations (Excel).
Wisconsin residents can receive free naloxone by mail through NEXT Distro. Submit a request for naloxone to be shipped to you at no cost.
If your agency is providing NARCAN® either for free or for purchase, let us know. We'll put your pickup location on the map.
How to give someone NARCAN®
NARCAN® is simple to use. Each NARCAN® device contains one dose.
- Call 911 and follow the operator's instructions.
- Place the tip of the nozzle in either nostril until your fingers touch the nose.
- Press the plunger firmly to release the dose.
- Give rescue breaths if needed.
NARCAN® usually starts working within a few minutes and lasts from 30 to 90 minutes. More than one dose of NARCAN® is sometimes needed. If there is no response after two to three minutes, give a second dose of NARCAN® in the other nostril.
Watch the following video to learn how to recognize an opioid overdose and how to use NARCAN® to save a life.
Learn more about NARCAN®
Signs of an Overdose/How to Administer NARCAN®, P-03094 (Wallet Card)
This wallet card provides an overview of the signs of an opioid overdose and how to administer NARCAN®. It is available in English, Hmong, and Spanish.
Talk about NARCAN®
If you have concerns about a loved one taking a prescription opioid or using drugs commonly mixed with fentanyl, like heroin, methamphetamine, and cocaine, here are some tips on having a conversation about NARCAN®.
- Ask what they know about NARCAN®. Simply starting the conversation shows that you care and can be a source of support.
- Make it clear that their safety is your main priority. NARCAN® can save their life—or a loved one’s—by quickly and safely reversing an opioid overdose.
- Share that NARCAN® is for anyone who uses opioids and other substances that are commonly mixed with fentanyl or other synthetic opioids. NARCAN® is effective for any opioid overdose, including prescription pain reliever, heroin, and fentanyl overdoses.
- Meet them where they’re at. They may be struggling, so offer your support by listening and giving them your undivided attention. Let them know they’re important to you. That’s why preparing for an emergency by carrying NARCAN® is so important.
- Know the real facts about NARCAN® and help call out misinformation. They should know that carrying NARCAN® won’t get them in trouble.
- Emphasize that carrying NARCAN® is normal and responsible. Point out that many doctors and pharmacists recommend providing NARCAN® with every opioid prescription. This can help reduce a potential fear of judgment.
- Offer to help them get NARCAN®. NARCAN® can be purchased without a prescription at a pharmacy and at no cost from many organizations throughout the state. Find out where you can get NARCAN® above.
- Remind them that should tell others around them that they have NARCAN® and where to find it when using substances. After all, NARCAN® cannot be self-administered.
- Encourage them to keep multiple doses of NARCAN® on hand. Sometimes it takes more than one dose to reverse an overdose.
Promote the importance of carrying NARCAN®: Visit the Dose of Reality: Partner Resources section for flyers, posters, and social media posts, as well as audio and video advertisements.
Safe disposal saves lives
Safely disposing of unused and unwanted medications and used medical supplies helps protect the people around you and your environment. There are many safe disposal options available to everyone throughout Wisconsin.